Virginia, 2006

Hail and Damaging Winds in Virginia, August 30, 2006

August 30, 2006 · NWS RNK · 4 events in 2 counties and zones

A cold front draped across the area, combined with plenty of tropical moisture helped trigger thunderstorms across southside Virginia. Some of the storms produced damaging winds, and hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front draped across the area, combined with plenty of tropical moisture helped trigger thunderstorms across southside Virginia. Some of the storms produced damaging winds, and hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 3:55 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 30, 3:55 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT WED AUG 30 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

A COUPLE OF FRONTAL BNDRYS AND AN APPROACHING TROPICAL STORM SYSTEM
MAKING FOR A VERY COMPLICATED WX PTTN ACROSS THE REGION FOR THE NEXT
SEVERAL DAYS. FRONT STRETCHED EAST-WEST OVER NC THIS AFTN IS THE
FOCUS FOR TSTMS IN VERY UNSTABLE AIR. VERY LITTLE DRY AIR ALOFT AND
WEAK SHEAR WILL RESULT IN HEAVY RAINERS WITH THE OCCASIONAL WET
DOWNBURST PRODUCING DAMAGING WINDS...MAINLY FROM THE NC LINE SOUTH.
TRAINING CELLS WILL ALSO CREATE A THREAT OF ISOLATED FLASH FLOODING.
A SECOND BNDRY WILL DROP THRU NRN VA INTO THE REGION TNGT. MEANWHILE
HIGHLY AMPLITUDE FLOW ALOFT WITH DEEP TROF OVER THE MIDWEST & MS
VALLEY STILL DIGGING SOUTH. WITH THIS...DIFFLUENT FLOW WILL DEVELOP
ALOFT OVERNIGHT INTO THURSDAY OVER THE SOUTHERN APPALACHIAN REGION
CREATING A DEFORMATION ZONE ACROSS THE REGION AND A PERSISTENT AREA
OF RAIN. THIS WILL ONLY HELP TO PRIME THE GROUND FOR THE REMNANTS OF
ERNESTO AS IT IS EXPECTED TO TRACK RIGHT UP INTO CENTRAL VIRGINIA ON
FRIDAY. ALL TOTALED...UP TO 6 INCHES OF RAIN COULD EASILY BE SEEN
WITH THE ENTIRE EVENT WITH EVEN HIGHER AMOUNTS ALONG EASTERN SLOPES
OF THE BLUE RIDGE...ESP NORTH OF ROA. WINDS OF 10 TO 25 MPH GUSTING
TO 40 ARE NOT A CONCERN...BUT WITH SATURATED GROUND...THESE WINDS
COULD TOPPLE LARGE TREES.CAUSING POWER OUTAGES.

DEW POINTS THIS AFTERNOON ARE HIGHER THAN GUIDANCE...THEREFORE WENT
A CAT WARMER WITH DEW POINTS AND TONIGHT LOWS. WITH A WARMER START
TO THE MORNING...BUMPED UP THURSDAY HIGH TEMPERATURES AS WELL.
MODELS RUNNING FAST WITH REMNANTS OF ERNESTO MOVING NORTH OF THE
AREA AND THEREFORE WENT WARMER THAN GUIDANCE AS TROPICAL AIR
INCREASES TEMPERATURES AND DEW POINTS. ONCE REMNANTS MOVE TO THE
NORTH FRIDAY AFTERNOON AND EVENING...DRIER AIR WILL WORK INTO THE
AREA BUT THE HUMIDITIES MAY REMAIN.
&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

CRNT MODEL CONSENSUS SHOWS THE REMNANTS OF ERNESTO AND ASSOC
RAINFALL WILL PULL OUT AROUND FRIDAY NIGHT...BUT WITH ANOTHER UPR
LOW DROPPING DOWN INTO THE CENTRAL PORTION OF THE
COUNTRY...SOUTHERLY FLOW ALOFT WILL CONTINUE TO PULL SHORTWAVES UP
INTO THE FCST AREA. CONVECTIVE ACTIVITY WILL BE MUCH MORE SCTD AND
DIURNAL THRU MIDWEEK.

&&

.AVIATION...

SHOWERS/TSTMS WILL BE INCREASING THIS AFTN ESP ACROSS THE SOUTH
ALONG AND NEAR FRNTL BNDRY NEAR THE NC/VA BORDER. AS THE FRONT SINKS
SOUTH THIS EVENING...MORE STABLE LOW LVL AIR WILL MOVE IN CREATING
AN INVERSION AND LOW CIGS AND AREAS OF LIGHT TO MODERATE RAIN. CIGS
AND VSBYS WILL BE SLOW TO RECOVER TMRW MORNING AS ADDITONAL MOISTR
SURGES INTO THE AREA FROM THE SOUTH OVER THE FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ016-017-022>024-032>035-043>047-058-
     059 UNTIL 4 PM FRIDAY.
NC...FLASH FLOOD WATCH FOR NCZ003>006-019-020 UNTIL 4 PM FRIDAY.
WV...NONE.
&&

RCS
Hazardous weather outlook, Aug 30, 1:59 PM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT WED AUG 30 2006

VAZ016-017-022>024-032>035-043>047-058-059-311900-
CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
259 PM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
CONTINUE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. RAINFALL TOTALS
OF 1 TO 3 INCHES COULD RESULT IN FLASH FLOODING OF CREEKS AND
SMALLER STREAMS. A FLOOD WATCH IS IN EFFECT THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH WILL CONTINUE THROUGH LATE FRIDAY AS MOISTURE
ASSOCIATED WITH ERNESTO MOVES INLAND AND BRINGS THE POTENTIAL FOR
ADDITIONAL HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT INTO LATE WEEK. IN
ADDITION RAINFALL REPORTS ARE REQUESTED.

VAZ007-009>015-018>020-WVZ042>045-311900-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CRAIG-
ALLEGHANY-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
259 PM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY
DOWNPOURS...WILL CONTINUE THIS AFTERNOON AND AT TIMES OVERNIGHT.
RAINFALL TOTALS OF UP TO 2 INCHES COULD OCCUR WHERE HEAVIER
DOWNPOURS DO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL HEAVY RAIN WILL BE POSSIBLE INTO LATE WEEK AS ERNESTO
MOVES SLOWLY NORTH ACROSS PARTS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
RAINFALL REPORTS ARE REQUESTED.

NCZ001-002-018-311900-
ASHE-ALLEGHANY-WATAUGA-
259 PM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT.

SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY SEVERE AND SOME WITH
LOCALLY HEAVY DOWNPOURS...WILL CONTINUE THIS AFTERNOON AND AT
TIMES OVERNIGHT. RAINFALL TOTALS OF UP TO 2 INCHES COULD OCCUR
WHERE HEAVIER DOWNPOURS DO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL HEAVY RAIN WILL BE POSSIBLE INTO LATE WEEK AS ERNESTO
MOVES SLOWLY NORTH ACROSS PARTS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON...AND MAY BE
NEEDED OVERNIGHT IF FLASH FLOODING DEVELOPS.

NCZ003>006-019-020-311900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
259 PM EDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT.

SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY SEVERE AND SOME WITH
HEAVY RAIN...WILL CONTINUE THIS AFTERNOON AND INTO OVERNIGHT.
RAINFALL TOTALS OF 1 TO 3 INCHES COULD RESULT IN FLASH FLOODING OF
CREEKS AND SMALLER STREAMS. A FLOOD WATCH IS IN EFFECT THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLOOD WATCH WILL CONTINUE THROUGH LATE FRIDAY AS MOISTURE
ASSOCIATED WITH ERNESTO MOVES INLAND AND BRINGS THE POTENTIAL FOR
ADDITIONAL HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AND MAY BE NEEDED OVERNIGHT IF
FLASH FLOODING DEVELOPS.

SK

In the hours before

Local storm report, Aug 30, 4:07 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     1 N ELKIN               36.27N 80.85W
08/30/2006                   SURRY              NC   LAW ENFORCEMENT

            TREES DOWN ON CC CAMP ROAD.

&&

HYSELL
Special weather statement, Aug 30, 4:07 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT WED AUG 30 2006

NCZ004-302200-
STOKES NC-
507 PM EDT WED AUG 30 2006

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF WALNUT COVE...OR ABOUT 3
MILES NORTHWEST OF PINE HALL...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...PRESTONVILLE AT 515 PM EDT...SANDY RIDGE
AT 520 PM EDT AND AYERSVILLE AT 525 PM EDT.

EXPECT TORRENTIAL RAIN AND GUSTY WINDS THROUGH 5:30 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Local storm report, Aug 30, 4:13 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT WED AUG 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     ENON                    36.15N 80.47W
08/30/2006                   YADKIN             NC   LAW ENFORCEMENT

            TREES DOWN.

&&

HYSELL
Special weather statement, Aug 30, 4:20 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT WED AUG 30 2006

VAZ058-059-302226-
CHARLOTTE-HALIFAX-
520 PM EDT WED AUG 30 2006

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS...INTENSIVE CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS AS HIGH AS 50 MPH WILL BE AFFECTING THE
LOCATIONS ALONG AND EAST OF HIGHWAY 501 THROUGH 630 PM. SOUTH
BOSTON...HALIFAX...CLUSTER SPRINGS AND SAXE CAN EXPECT THE
STRONGEST STORMS.

ONE HOUR RAINFALL RATES AS HIGH AS 3 INCHES WILL OCCUR WITH THESE
STORMS. THIS WILL CAUSE EXCESSIVE PONDING OF WATER ON ROADS...SO
SLOW DOWN IF TRAVELING THROUGH SOUTH BOSTON OR HALIFAX TO AVOID
HYDROPLANING.

05
Special weather statement, Aug 30, 4:29 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT WED AUG 30 2006

NCZ005-VAZ032-043-044-302230-
ROCKINGHAM NC-PATRICK VA-PITTSYLVANIA VA-HENRY VA-
529 PM EDT WED AUG 30 2006

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF SPENCER...MOVING NORTHEAST AT 15
MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SANVILLE AT 535 PM EDT...
HORSE PASTURE AT 540 PM EDT...RIDGEWAY AT 545 PM EDT...MARTINSVILLE
AIRPORT AND FIELDALE AT 550 PM EDT...AND MARTINSVILLE CITY AND VILLA
HEIGHTS AT 555 PM EDT.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

AMS
Special weather statement, Aug 30, 4:38 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT WED AUG 30 2006

WVZ045-302245-
GREENBRIER WV-
538 PM EDT WED AUG 30 2006

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF
MARLINTON TO 10 MILES NORTHEAST OF BABCOCK STATE PARK...MOVING EAST
AT 35 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...RUPERT
AND QUINWOOD AT 550 PM EDT...ANJEAN AT 555 PM EDT...DUO AT 600 PM
EDT AND WILLIAMSBURG AT 605 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAIN IN THE PATH
OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS

The radar

The Raleigh/Durham radar (KRAX), 125 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
August 30, 4:54 PM EST
Where
Halifax County, 2 mi NE of Scottsburg
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -78.750

Trees down.

Thunderstorm Wind, Halifax

When
August 30, 4:58 PM EST
Where
Halifax County, 3 mi W of Halifax
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -78.967

Trees down.

Hail, Henry

When
August 30, 5:02 PM EST
Where
Henry County, Horse Pasture
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.633, -79.950

Thunderstorm Wind, Henry

When
August 30, 5:05 PM EST
Where
Henry County, Fieldale
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
36.700, -79.950

Tree blown down on car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529488, 5529489, 5529486, 5529487.